Study: Some Male Breast Cancer Patients Stop Treatment Due to Side Effects
Article date: November 23, 2011
By Stacy Simon
Researchers from the University of Texas MD Anderson Cancer Center analyzed the medical records of 64 male breast cancer patients taking tamoxifen between 1999 and 2009. They found that 34 of the patients in the study had experienced at least 1 side effect and 13 of them stopped taking the drug because of it.
Four men stopped the treatment because of blood clots, at the recommendation of their doctors. The other 9 men stopped on their own: 3 for loss of sex drive, 2 for bone pain, 2 for problems with thinking and memory, 1 for eye problems and 1 for leg cramps. Of the 13 who stopped taking tamoxifen, 8 died from causes related to their breast cancer.
The study was published November 15, 2011 in Annals of Oncology.
About 9 out of 10 male breast cancers are “hormone receptor positive.” These cancers tend to grow more slowly than cancers without these receptors and are much more likely to respond to hormonal therapy, like the drug tamoxifen.
For someone with hormone receptor-positive cancers, taking tamoxifen for 5 years after surgery to remove the cancer reduces the chances of the cancer coming back by about half. The men in the study who stopped taking tamoxifen early stopped after an average of about 4 years.
Breast cancer in men is rare. Only about 2,140 new cases of invasive breast cancer are predicted to be diagnosed among men in the US in 2011. Because of this, routine screening mammograms are not recommended for men. Men should report any changes in their chest wall to their doctors. Signs to report include a lump or swelling, skin dimpling or puckering, the nipple turning inward, redness or scaling of the nipple or breast skin, or discharge from the nipple.
Reviewed by: Members of the ACS Medical Content Staff
ACS News Center stories are provided as a source of cancer-related news and are not intended to be used as press releases.
Citation: Retrospective review of male breast cancer patients: analysis of tamoxifen-related side-effects. Published in the November 15, 2011 issue of Annals of Oncology. First author: Naveen Pemmaraju, University of Texas MD Anderson Cancer Center, Houston.
Thank you for your feedback.